Alabama, 2002

Damaging Wind in Alabama, June 27, 2002

June 27, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 27, 2:00 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 27, 2:00 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT THU JUN 27 2002

FORECAST QUANDARIES...POPS...RAINFALL AMOUNTS...TEMPS.

CURRENT REGIONAL OBS...SATELLITE...AND RADAR MOSAIC IMAGERY DEPICTING
SCT SHWRS/TSTMS DEVELOPING ACROSS TN/AL...WITH NUMEROUS SHWRS/TSTMS
STRETCHING FROM KTUP...SWD INTO E LA...AND E GULF COAST. MSAS/HAND ANALYSES
ILLUSTRATING DIFFUSE SFC PATTERN...WITH MULTIPLE WIND SHIFT BOUNDARIES
DEVELOPING. WINDS MAINLY S-W. TEMPS MAINLY IN MID 80S...DEWPOINTS RANGING
UPPER 60S E TO LOWER 70S W. BEST INSTABILITY REMAINING NEAR AL/MS BORDER.
UPPER AIR PATTERN CHARACTERIZED BY BROAD UPPER LEVEL TROUGH ACROSS MS
RIVER VALLEY. OF PARTICULAR NOTE...CWA PRECIP WATER VALUES AROUND 2 INCHES.

12Z THU REGION MODEL EVOLUTIONS THRU 12Z SUN IN GOOD AGREEMENT...ESPECIALLY
UPPER LEVELS. AVN ONLY MODEL KEEPING WEAK SFC LOW ACROSS TN FROM FRI NIGHT
THRU SUN. LATEST MODEL DIAGNOSTIC DISCUSSION HAS NO REGIONAL MODEL PREFERENCE.
AM INCLINED TO DISCOUNT AVN WEAK SFC LOW DEVELOPMENT TO OUR N. OTHERWISE...
LIKE MODEL RUNS CONSISTENCIES AS OF LATE...AND WILL LEAN TOWARD A COMPROMISE
SOLUTION FOR UPCOMING FORECAST PERIOD.

SFC COLD FRONT WILL MOVE FROM MIDWEST TO NEAR THE TN/SKY BORDER BY
FRI NIGHT...AND THEN MOVE INTO MID TN ON SAT. FRONT WILL WASH OUT/DRIFT
E ON SUN. ELONGATED UPPER LEVEL TROUGH WILL BEGIN SHIFTING TO THE E BY
THIS EVENING...MOVING E INTO ATLANTIC COASTAL STATES BY FRI EVENING...WITH
MIDWEST UPPER LEVEL RIDGING INFLUENCES BUILDING INTO REGION. WEAK
DISTURBANCES WILL CONTINUE TO MOVE AROUND BASE OF TROUGH...PROVIDING ADDITIONAL
INSTABILITY/LIFTING MECHANISMS.

PRECIP WATER VALUES TO REMAIN AROUND 2 INCHES...ESPECIALLY N ZONES...THRU
MUCH OF PERIOD. WITH UPPER LEVEL TROUGHING INFLUENCES TO REMAIN IN VICINITY
OF REGION THRU FRI AFTERNOON...AND A 2 INCH BULLSEYE ACROSS NW ZONES BY 00Z
SAT AND A 1.5 INCH BULLSEYE ACROSS N ZONES BY 00Z SUN. WILL GO WITH LIKELY
POPS N THRU SAT N. WILL GO WITH SIMILAR POP SCENARIO AS PREVIOUS FORECAST
PACKAGE FOR CNTRL LOCATIONS THRU PERIOD. MAY ALSO EXPERIENCE SOME HEAVY
RAINFALL N LOCATIONS. HOWEVER...WILL NOT MENTION AT ZONES AT THIS POINT AND
LEAVE THIS TO LATER MODEL RUNS/ AND EVENING/FRI MORNING FORECASTER/S
INTERPRETATIONS.

SKY CONDITIONS COULD BE TRICKY THRU PERIOD...AS SKIES COULD RANGE FROM
PTCLDY TO OVC IN SHORT TIME PERIODS. THUS...BELIEVE MEAN SKY CONDITION WILL
BE MOCLDY. THUS...WILL ADDRESS MEAN IN ZONES.

REST OF WEEK...TYPICAL AL SUMMERTIME WX PATTERN WILL CONTINUE. UPPER LEVEL
RIDGING WILL DEVELOP AND PERSIST. HOWEVER...WITH SWLY FLOW...IN DIFFUSE
SFC PATTERN...CWA WILL EXPERIENCE DIURNALLY BASED SCT SHWRS/TSTMS UNDER
MAINLY PTCLDY SKIES.

TEMPS...WILL GO WITH A BLENDED MODEL/REGIONAL TEMP SOLUTION.

THANKS FOR COORDINATION BNA

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...

HSV TW 071/083/071/085 6666
BHM BB 071/085/071/086 6555
MGM BB 071/087/071/088 5544

.BHM...NONE.

In the hours before

Special weather statement, Jun 27, 12:32 PM CST, 2 hours 48 minutes before
ALZ001>050-272130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT THU JUN 27 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

WARM...MOIST...AND UNSTABLE GULF AIR REMAINS ENTRENCHED ACROSS THE
FORECAST AREA.  AN UPPER LEVEL TROUGH EXTENDING FROM EASTERN TEXAS
NORTHWARD INTO THE OHIO VALLEY...WILL BRING GREATER CHANCES OF
THUNDERSTORMS TO WESTERN ALABAMA...AS WEAK UPPER LEVEL DISTURBANCES
MOVE NORTHWARD THROUGH THE TROUGH.

HOWEVER...WITH AMPLE MOISTURE AND HEATING...THUNDERSTORMS ARE
POSSIBLE ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON.  LOCATIONS
THAT APPEAR MORE FAVORABLE FOR DEVELOPMENT INCLUDE...THE SOUTHERN
COUNTIES FROM DEMOPOLIS...TO SELMA...MONTGOMERY...AND NORTHEASTWARD
ALONG I 85...AND NORTHWESTERN ALABAMA FROM FAYETTE...TO ADDISON...AND
HUNTSVILLE. SOME AREAS HAVE BEEN FAIRLY CLOUD-FREE THIS MORNING...
WHICH HAS ALLOWED MORE HEATING THAN IN THE LAST FEW DAYS.  LOCALLY
HEAVY RAIN...FREQUENT LIGHTNING...AND GUSTY WINDS MAY ACCOMPANY THE
STRONGER STORMS.  ACROSS NORTHWESTERN ALABAMA...THERE IS A HIGHER
POTENTIAL FOR WET MICROBURST ACTIVITY. ISOLATED OCCURRENCES OF
DAMAGING WINDS AND SMALL HAIL ARE POSSIBLE.  NO ORGANIZED OR
WIDESPREAD SEVERE WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...3
MONTGOMERY...3

The radar

The Birmingham radar (KBMX), 87 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscaloosa

When
June 27, 3:20 PM CST
Where
Tuscaloosa County, Fosters
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.083, -87.700

Several trees and power lines were knocked down on Gainesville Road in the Fosters community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300667.